Alert archive / Tennessee / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 134, NWS Morristown, TN

August 8, 2013Hamilton County, Meigs County, Rhea County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 8, 2013, 4:45 PM EDT for Hamilton County, Meigs County, Rhea County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2013, 4:45 PM EDT (20:45 UTC)
Expired
Aug 8, 2013, 5:15 PM EDT
In force
30 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Hamilton County, TN, Meigs County, TN, Rhea County, TN

The radar

The Northeast Alabama radar (KHTX), 116 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:10 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 8, 3:10 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT THU AUG 8 2013

.SHORT TERM...(TONIGHT THROUGH SATURDAY)...STILL LOOKING TO BE A
VERY MOIST AND UNSTABLE PERIOD WITH LIKELY OR HIGHER POPS NEEDED AT
TIMES...AND HARDER TO DEFINE WHEN AND WHERE BY THE 3RD AND 4TH
PERIODS. CERTAINLY BEST COVERAGE ALONG OR JUST AHEAD OF THE WEAK
FRONTAL BOUNDARY...WHICH MOVES EVER SO SLIGHTLY SE WITH TIME.

BEST COVERAGE HAS GENERALLY ALREADY OCCURRED THIS AFTERNOON ACROSS
THE NRN HALF OF THE FORECAST AREA...BUT NOTHING REALLY NOTEWORTHY
AS FAR AS HEAVY RAINS. STRONGER CONVECION WITH VERY HEAVY RAINS
OVER MIDDLE TN WITH NEW DEVELOPMENT POISED TO TRACK INTO SE TN BY
LATE AFTERNOON OR EARLY EVENING. ELSEWHERE...THINK CONVECTION WILL
LIKELY BE MORE RANDOM IN COVERAGE THIS EVENING WITH A TENDENCY TO
DIMINISH AFTER 06Z FRIDAY. OPTED TO CONTINUE THE HIGH PRE 09/00Z
POPS IN THE GRIDS...THEN A RANGE OF 40 TO 60 PERCENT POPS FOR EARLY
TONIGHT WITH SCATTERED WORDING WHERE HIGH CHANCE POPS WERE USED.
ALSO...CARRIED A MENTION OF HEAVY RAINS THROUGH FIRST HALF OF
TONIGHT GIVEN THE HIGH MOISTURE CONTENT AND RATHER SLOW MOVEMENT.

OTHERWISE...KEPT GOOD CONTINUITY WITH PREVIOUS GRIDS FOR FRIDAY
THROUGH SATURDAY WITH JUST SOME VERY MINOR ADJUSTMENTS. A BIT
PUZZLED AS TO HOW WARM THE GFS MOS MAX TEMPS ARE FOR FRIDAY AND
SATURDAY. EVEN A BLEND WITH THE LOWER NAM MOS MAXES WOULD APPEAR TO
BE TOO WARM...SO I STAYED CLOSE TO PREVIOUS GRIDS FOR EACH DAY.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...A COOL FRONT WILL BE
WORKING ITS WAY SLOWLY THROUGH THE AREA SUNDAY INTO MONDAY.
SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THIS FEATURE IN A
RATHER MOIST ENVIRONMENT AHEAD OF THE FRONT. MORE ENERGY DROPS
THROUGH THE OHIO VALLEY AND SOUTHERN APPALACHIANS ON TUESDAY
AMPLIFYING THE UPPER FLOW. THIS AMPLIFICATION SHOULD HELP ANOTHER
COOL FRONTAL BOUNDARY SLIDE THROUGH THE REGION AND BUMPED UP
CONVECTIVE POPS TO GOOD CHANCE FOR THIS EVENT. GRADUALLY TAPER BACK
THE CHANCE POPS TO SLIGHT CHANCE MUCH OF THE FORECAST AREA ON
WEDNESDAY AS THE LIFTING INFLUENCE FROM THE SYNOPTIC BOUNDARY
PRESSES SOUTH. APPLIED A SLIGHT CHANCE POP FOR A SHOWER OR
THUNDERSTORM ON THURSDAY WITH MODELS HINTING AT MORE SHORT WAVE
ENERGY BUILDING INTO THE SOUTHERN APPALACHIANS. STAYED CLOSER TO THE
ECM TEMPS THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  87  73  86  72 /  40  60  50  60  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  85  72  86  70 /  40  70  50  70  40
OAK RIDGE, TN                       72  85  72  85  70 /  50  70  50  70  40
TRI CITIES AIRPORT, TN              68  83  67  85  66 /  50  70  50  70  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Aug 8, 3:26 PM EDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
326 PM EDT THU AUG 8 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
326 PM EDT THU AUG 8 2013 /226 PM CDT THU AUG 8 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP AND MOVE EAST AT 15 MPH...OVER THE REST OF THE AFTERNOON
AND AT LEAST THROUGH EARLY TONIGHT. SOME OF THE STRONGER STORMS
COULD PRODUCE GUSTY WINDS UP TO 40 MPH...WITH LOCALLY HEAVY RAINS
IN EXCESS OF ONE INCH PER HOUR POSSIBLE AT TIMES.

THE HEAVIEST RAINS TODAY HAD FALLEN OVER PARTS OF MIDDLE TENNESSEE
...PRODUCING AREAS OF FLOODING. THESE HEAVY RAINS COULD AFFECT
EASTERN PARTS OF THE CUMBERLAND PLATEAU AND SOUTHEAST TENNESSEE
THIS EVENING. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW LYING FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A WARM...MOIST SOUTHWEST FLOW AHEAD OF A COLD FRONT DROPPING
SOUTHEAST INTO THE OHIO VALLEY WILL KEEP A GOOD CHANCE OF SHOWERS
AND THUNDERSTORMS ACROSS THE REGION THROUGH THE WEEKEND. AS THE
FRONT STALLS NEAR THE EASTERN TENNESSEE VALLEY AND SOUTHERN
APPALACHIANS...LOCALLY HEAVY RAINS AND A FEW STRONG STORMS WITH
DAMAGING WINDS ARE POSSIBLE EACH DAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF HEAVY RAINFALL AND STRONG WINDS
SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:46 PM EDTAreal Flood AdvisoryMRXBledsoe, Sequatchie3 hr
Aug 8, 4:02 PM EDTFlash Flood WarningMRXBledsoe3 hr
Aug 8, 5:55 PM EDTAreal Flood AdvisoryMRXHamilton3 hr
Aug 8, 5:57 PM EDTAreal Flood AdvisoryMRXMarion3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.